New York, 2003

Hail in New York, July 17, 2003

July 17, 2003 · NWS BTV · 1 event in 1 county or zone

A cold front approached the area from Canada, and triggered evening thunderstorms. A few of the storms across northern New York were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front approached the area from Canada, and triggered evening thunderstorms. A few of the storms across northern New York were severe. Large hail was reported in Red Mills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 1:32 PM EST, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 1:32 PM EST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
232 PM EDT THU JUL 17 2003

WELL DEFINED COLD FRONT...FROM SOUTH CENTRAL QUEBEC INTO SOUTHERN
LOWER MICHIGAN...WILL BE SAGGING EAST-SOUTHEAST INTO THE FORECAST
AREA TONIGHT AND INTO FRIDAY.  DYNAMIC SUPPORT TO REMAIN UP ACROSS
QUEBEC AND INSTABILITY WILL DIMINISH TONIGHT WITH LOSS OF DAYTIME
HEATING.  WIND PROFILES ARE ALSO NOT SUPPORTIVE OF ORGANIZED
STORMS...SO WILL JUST MENTION A CHANCE OF SHOWERS TONIGHT AND
THROUGH THE FIRST PART OF FRIDAY.  HAVE ADDED TIMING TO END
PRECIPITATION FROM NORTHWEST TO SOUTHEAST ON FRIDAY.

COLD AIR ADVECTION TO TAKE PLACE ON FRIDAY AND ALSO INTO SATURDAY
WITH THE COLDEST TEMPERATURES AT 850 MB ARRIVING ON SATURDAY.  AS A
RESULT...EXPECT A SLIGHT COOLING TREND OVER THE NEXT COUPLE OF DAYS
WITH HIGH TEMPERATURES ON SATURDAY IN THE UPPER 60S TO THE MID 70S.
NOT MUCH IN THE WAY OF MOISTURE...SO PLENTY OF SUNSHINE SHOULD EXIST
ON SATURDAY.

FORECAST AREA IN WESTERLY FLOW ALOFT BY LATE SUNDAY AND WARM AIR
ADVECTION BEGINS TO TAKE PLACE.  HIGH TEMPERATURES SHOULD WARM INTO
THE 70S ALL AREAS WITH NO PRECIPITATION EXPECTED AS UPPER TROUGH
REMAINS WELL WEST OF THE FORECAST AREA.

MONDAY APPEARS TO BE THE BIG QUESTION MARK WITH RESPECT TO HOW FAR
EAST PRECIPITATION GETS.  MRF ENSEMBLES SHOW CONSISTENCY WITH
KEEPING MAIN UPPER TROUGH WELL WEST OF THE FORECAST AREA.  BACKING
FLOW ALOFT WOULD ALSO KEEP ASSOCIATED SURFACE FEATURES TO THE WEST.
SO NO FORCING MECHANISMS ARE EXPECTED OVER THE REGION.  DESPITE
POTENTIAL CONVECTIVE FEEDBACK PROBLEMS WITH THE GFS...FEEL BEST IDEA
IS TO KEEP PRECIPITATION OUT OF THE FORECAST FOR MONDAY WITH A
CONTINUED WARMING TREND.  UPPER TROUGH/COLD FRONT TO PUSH FAR ENOUGH
EAST ON TUESDAY TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE REGION.  TROUGH AXIS NOT LIKELY TO MOVE EAST OF THE REGION UNTIL
FRIDAY...SO THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON
WEDNESDAY AND THURSDAY AS WELL.

VERY GOOD COORDINATION/COLLABORATION WITH SURROUNDING OFFICES...
THANKS GYX/ALY/BOX/BUF/BGM.

EVENSON

.BTV...NONE.
Hazardous weather outlook, Jul 17, 2:17 AM EST, 17 hours 28 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-170915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
317 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...

CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY...MAINLY ACROSS VERMONT.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 17, 6:08 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
708 PM EDT THU JUL 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    OGDENSBURG                NY   0.88 IN HAIL
07/17/03   ST LAWRENCE                    REPORTED BY SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Lawrence

When
July 17, 7:45 PM EST
Where
St. Lawrence County, Red Mills
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.750, -75.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375549.